Meds or NOT ?
Mar 18, 2001
Dear Dr, I recently had my 1st set of bloodwork done. Have been infected for about 14 months. Results were cd4=379 and vl=43000. My next Dr. appoint. is in April and I would like to be prepared for any options. Should I get another set of bloodwork done? Would it make a difference at this point? OR .. if the Dr. advises starting therapy, what are my best options? I don't have a problem adhereing to a regimen but am concerned about side effects, especially fat loss. What would be your professional recommendation at this point in time? Should I wait for meds? If advised to start therapy what would be my optimum choice for initial therapy? Thanks for any assistance and this website !!!
Response from Dr. Cohen
Well, it is clear that there is no single best regimen - that will be guaranteed to work, on which you will both initially feel well, and no have side effects. People respond differently - and we have some ways to tailor the choice of meds that we have available to increase the odds that you will be on a combo on which you will feel well.
Should you start at all? You are in our current 'grey area' of deciding if you need to start. And while you can certainly repeat your test numbers - odds are good that even on repeat you will be in a similar range. You don't mention any symptoms of HIV or otherwise - and if you are feeling well, and would prefer to delay meds - even if you have the discipline of taking meds once or twice a day - perhaps because of the chance for possible side effects - you can delay it for now. We have evidence that supports that those who delay, who have results like yours, can do well off meds for some time to come, and the meds should work just as well in the future. But you do need continued regular monitoring - since the lower the CD4 goes, the less likely these meds will work for you - currently the lowest cd4 count limit anyone considers delaying to is about 200. How far above 200 you start is one of the many key issues you and your clinician must discuss. There are good reasons to start now, but there are considerations that allow you to postpone meds as well.
In terms of avoiding certain side effects, like fat loss. If we knew which combination would guarantee no side effects including this one, treating HIV would be much more straightforward. But we are still learning which meds contribute to this and other side effects. And who you are, including your age, gender, and CD4 count, have an impact on which side effects happen. For example, some studies have shown that while both d4T and indinavir have been associated with fat changes in the body - those who have no other risk factor for these changes can take these meds without any evidence of body shape change. So we are still learning which meds are safest, and most successful, so whenever it is you do start on meds - assuming you do some day - it will be easy, successful, and with as few side effects as we can get.
Good luck. CC
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sensual Massage Risk Of Getting HIV
- Unprotected Oral Sex Without Ejaculation Risk Of Getting HIV
- Is Sinus Infection An Acute Symptom Of HIV?
- Chills After Unprotected Vaginal Sex Worried I Have HIV
- Itchy Vagina After Touching Skin Sign Of HIV AIDS
- Can Genital Warts Cause Burning And Irritation?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.